Sodium valproate induced necrotising pancreatitis: A case report

Mohd Fairuz Ali, Keng Yin Loh

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Sodium valproate is one of the most common first-line antiepileptics prescribed for primary and secondary generalised seizures. However, serious complications associated with sodium valproate, such as acute pancreatitis, need to be considered when choosing this medication for treating epilepsy in certain populations such as children and persons with intellectual disability. We report a case of a 21-year-old man with intellectual disability who presented to the emergency department with an acute abdomen, vomiting and diarrhoea. He had to undergo an emergency exploratory laparotomy during which acute necrotising pancreatitis was diagnosed intra-operatively. We believe that the recent increase in sodium valproate dosage for his epilepsy was the cause of the pancreatitis. Carers of such persons should be adequately informed regarding possible life-threatening complications of medications prescribed to avoid delay in diagnosis and unwanted incidents.

Original languageEnglish
Pages (from-to)28-30
Number of pages3
JournalMalaysian Family Physician
Volume8
Issue number3
Publication statusPublished - 2013

Fingerprint

Valproic Acid
Pancreatitis
Intellectual Disability
Epilepsy
Acute Necrotizing Pancreatitis
Acute Abdomen
Disabled Persons
Anticonvulsants
Laparotomy
Caregivers
Vomiting
Hospital Emergency Service
Diarrhea
Seizures
Emergencies
Population

Keywords

  • Anticonvulsants
  • Complications
  • Drug induced
  • Intellectual disability
  • Mental retardation
  • Pancreatitis
  • Valproic acid

ASJC Scopus subject areas

  • Family Practice
  • Community and Home Care

Cite this

Sodium valproate induced necrotising pancreatitis : A case report. / Ali, Mohd Fairuz; Loh, Keng Yin.

In: Malaysian Family Physician, Vol. 8, No. 3, 2013, p. 28-30.

Research output: Contribution to journalArticle

@article{5eb33993ee1d408a89406b4e074339a8,
title = "Sodium valproate induced necrotising pancreatitis: A case report",
abstract = "Sodium valproate is one of the most common first-line antiepileptics prescribed for primary and secondary generalised seizures. However, serious complications associated with sodium valproate, such as acute pancreatitis, need to be considered when choosing this medication for treating epilepsy in certain populations such as children and persons with intellectual disability. We report a case of a 21-year-old man with intellectual disability who presented to the emergency department with an acute abdomen, vomiting and diarrhoea. He had to undergo an emergency exploratory laparotomy during which acute necrotising pancreatitis was diagnosed intra-operatively. We believe that the recent increase in sodium valproate dosage for his epilepsy was the cause of the pancreatitis. Carers of such persons should be adequately informed regarding possible life-threatening complications of medications prescribed to avoid delay in diagnosis and unwanted incidents.",
keywords = "Anticonvulsants, Complications, Drug induced, Intellectual disability, Mental retardation, Pancreatitis, Valproic acid",
author = "Ali, {Mohd Fairuz} and Loh, {Keng Yin}",
year = "2013",
language = "English",
volume = "8",
pages = "28--30",
journal = "Malaysian Family Physician",
issn = "1985-207X",
publisher = "Academy of Family Physicians of Malaysia",
number = "3",

}

TY - JOUR

T1 - Sodium valproate induced necrotising pancreatitis

T2 - A case report

AU - Ali, Mohd Fairuz

AU - Loh, Keng Yin

PY - 2013

Y1 - 2013

N2 - Sodium valproate is one of the most common first-line antiepileptics prescribed for primary and secondary generalised seizures. However, serious complications associated with sodium valproate, such as acute pancreatitis, need to be considered when choosing this medication for treating epilepsy in certain populations such as children and persons with intellectual disability. We report a case of a 21-year-old man with intellectual disability who presented to the emergency department with an acute abdomen, vomiting and diarrhoea. He had to undergo an emergency exploratory laparotomy during which acute necrotising pancreatitis was diagnosed intra-operatively. We believe that the recent increase in sodium valproate dosage for his epilepsy was the cause of the pancreatitis. Carers of such persons should be adequately informed regarding possible life-threatening complications of medications prescribed to avoid delay in diagnosis and unwanted incidents.

AB - Sodium valproate is one of the most common first-line antiepileptics prescribed for primary and secondary generalised seizures. However, serious complications associated with sodium valproate, such as acute pancreatitis, need to be considered when choosing this medication for treating epilepsy in certain populations such as children and persons with intellectual disability. We report a case of a 21-year-old man with intellectual disability who presented to the emergency department with an acute abdomen, vomiting and diarrhoea. He had to undergo an emergency exploratory laparotomy during which acute necrotising pancreatitis was diagnosed intra-operatively. We believe that the recent increase in sodium valproate dosage for his epilepsy was the cause of the pancreatitis. Carers of such persons should be adequately informed regarding possible life-threatening complications of medications prescribed to avoid delay in diagnosis and unwanted incidents.

KW - Anticonvulsants

KW - Complications

KW - Drug induced

KW - Intellectual disability

KW - Mental retardation

KW - Pancreatitis

KW - Valproic acid

UR - http://www.scopus.com/inward/record.url?scp=84891942831&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84891942831&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84891942831

VL - 8

SP - 28

EP - 30

JO - Malaysian Family Physician

JF - Malaysian Family Physician

SN - 1985-207X

IS - 3

ER -